Kansas, 2006

Flash Flood and Hail in Kansas, May 21, 2006

May 21, 2006 · NWS TOP · 5 events in 2 counties and zones

4 hail, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 20, 2:55 PM CST, 9 hours 12 minutes earlier.

Area forecast discussion, May 20, 2:55 PM CST, 9 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
355 PM CDT SUN MAY 20 2006

.DISCUSSION...

TONIGHT AND SUNDAY...THE UPPER RIDGE AXIS ALONG THE CONTINENTAL
DIVIDE SHOULD SLOWLY MOVE EAST INTO THE HIGH PLAINS BY LATE SUNDAY.
THE 5H TROUGH OVER THE WESTERN GREAT LAKE STATES WILL DIG SOUTHEAST
INTO SOUTHERN NEW ENGLAND AND THE MID ATLANTIC STATES. A STATIONARY
SURFACE FRONT EXTENDS ACROSS EXTREME NORTHEAST OK...WEST-NORTHWEST
INTO SOUTHWEST KS. SOUTH OF THE FRONT TEMPERATURES WERE IN THE 90S.
BOTH THE NAM AND THE GFS SHOW 850MB WINDS VEERING TO THE SOUTH LATER
TONIGHT ACROSS EASTERN KS. THE SOUTHERLY 850MB/LLJ WILL ADVECT
DEEPER MOISTURE NORTHWARD TONIGHT. ISENTROPIC LIFT ABOVE THE SURFACE
BOUNDARY WILL PROVIDE A CHANCE FOR SHOWERS AND THUNDERSTORMS AROUND
OR AFTER MIDNIGHT. THE BEST CHANCES FOR RAIN LOOKS TO BE ACROSS THE
SOUTHEAST AND EAST CENTRAL COUNTIES OF THE CWA. THE TIMING OF ANY
MINOR 5H SHORTWAVE TROUGHS EMBEDDED IN THE NORTHWEST FLOW ALOFT MAY
HELP TO ENHANCE ANY ELEVATED CONVECTION THAT DEVELOPS TONIGHT. THE
SHOWERS AND THUNDERSTORMS WILL MOVE SOUTHEAST ACROSS THE EASTERN
COUNTIES OF THE CWA INTO WESTERN MO EARLY SUNDAY MORNING. THE
SURFACE FRONTAL BOUNDARY WILL DISSIPATE SUNDAY AFTERNOON AS A LEE
SURFACE TROUGH DEEPENS OVER WESTERN KS...THUS THE ISENTROPIC
LIFT/WAA SHOULD DIMINISH THROUGH THE DAY ACROSS THE CWA. I DONT
EXPECT SURFACE BASED STORMS TO DEVELOP DURING THE AFTERNOON HOURS
ACROSS THE CWA...DUE TO A STRONG CAP AND THE LACK OF ANY SURFACE
BOUNDARIES FOR CONVERGENCE. THERE WILL BE SURFACE BASED STORMS
DEVELOPING ACROSS WESTERN KS DUE TO CONVERGENCE ALONG THE SURFACE
TROUGH AND SURFACE CONVECTIVE TEMPERATURES BEING REACHED DURING THE
LATE AFTERNOON. ATTM MOST OF THE STORMS THAT DEVELOP OVER WESTERN KS
SHOULD DISSIPATE AFTER SUNSET. LOW TEMPERATURES TONIGHT WILL BE IN
THE UPPER 50S TO LOWER 60S. HIGHS ON SUNDAY WILL REACH THE LOWER TO
MID 80S.

FOR SUNDAY NIGHT...MODELS SHOWING BOUNDARY ACROSS NORTHERN PORTIONS
OF OKLAHOMA...SOUTHERN KANSAS WITH STILL HINT OF SHORTWAVE ENERGY
ALOFT.  H850 MB WINDS ON THE NAM/NGM ALTHOUGH NOT ALL THAT
STRONG...STILL FEEDING OVER TOP OF BOUNDARY...THIS COUPLED WITH TAIL
OF UPPER SHORTWAVE...HAVE LEFT SOME SLIGHT CHANCE POPS NORTH...TO 30
PERCENT FAR SOUTHERN COUNTIES.  LOWS FROM THE MIDDLE 50S NORTHEAST
CORNER TO THE LOWER 60S FAR SOUTH.

ON MONDAY...STILL UNDER NORTHWEST FLOW AHEAD OF RIDGE AND NAM
HINTING OF ANOTHER SHORTWAVE WITH GFS WEAKER STILL.  NAM FROM 12Z TO
18Z HAS VARIED STRENGTH OF WAVE AND QPF PATTERN...FOR NOW WILL LEAVE
FORECAST DRY ON MONDAY AND SEE IF ANY CONTINUITY DEVELOPS.  WINDS
TURNING MORE SOUTHEAST AT SURFACE AND H850 MB TEMPS EDGING UP...WILL
GO WITH HIGHS FROM THE LOWER 80S NORTHEAST CORNER TO THE UPPER 80S
SOUTHWEST COUNTIES.

UPPER RIDGE STARTS TO MOVE EAST OF AREA MONDAY NIGHT.  WARM
ADVECTION PATTERN AT H850 MB SETTING UP WITH INCREASING WINDS.  WAS
LEANING TOWARD ADDING SOME LOW POPS WESTERN COUNTIES BUT WILL LET
THE MID SHIFT SEE HOW MODELS TREND WITH THE WARM ADVECTION AND
APPROACHING SHORTWAVE.

FOR TUESDAY...SHORTWAVE ENERGY BREAKS DOWN RIDGE AND HEADS OUT INTO
PLAINS.  AS WITH PAST TRENDS...LATEST ECMWF A LITTLE SLOWER THAN GFS
WITH BRINGING FEATURE OUT BUT BOTH FASTER THAN YESTERDAYS RUN SO
HAVE ADDED POPS TO THE TUESDAY FORECAST.  SOUTHERLY LOW LEVEL WINDS
ADDING MOISTURE...WHILE OLD FRONT TO THE SOUTH MOVING NORTHWARD.
JUST LOW POPS FOR NOW DURING THE DAY TUESDAY AS STILL HAVE SOME
EFFECTS OF UPPER RIDGE OVER THE EAST. HIGHS TUESDAY FROM THE MIDDLE
80S NORTHEAST CORNER WITH MORE CLOUDS...TO THE LOWER 90S SOUTHWEST
PART OF CWA. TUESDAY NIGHT...PREVIOUS SHIFT UPPED POPS SOME AND
CONTINUED THE TREND WITH JUST SLIGHTLY HIGHER POPS IN THE NORTHEAST
CORNER...WHERE BETTER UPPER DYNAMICS AND SURFACE BOUNDARY COME
TOGETHER.

ON WEDNESDAY...MODELS IN GOOD AGREEMENT WITH SHORTWAVE DEEPENING
INTO UPPER LOW THAT LIFTS NORTHEAST INTO EASTERN IOWA BY 00Z
THURSDAY.  WITH SURFACE BOUNDARY COMING THROUGH...COOLER AIR ALOFT
ADDING TO INSTABILITY...KEPT AT LEAST SLIGHT CHANCE FOR
THUNDERSTORMS OVER ALL BUT FAR WESTERN COUNTIES.  OVERNIGHT SHIFT
MAY HAVE TO UP POPS FOR THIS PERIOD IF MODEL TRENDS HOLD.  HIGHS
WEDNESDAY WITH CLOUD COVER AND BOUNDARY COMING BY FROM THE LOWER 80S
NORTHEAST CORNER TO THE UPPER 80S SOUTHWEST.  KEPT WEDNESDAY NIGHT
DRY FOR NOW BUT WOULDNT BE SURPRISED FOR SOME SPRINKLES WITH MODEL
LOW LEVEL RH MOVING ACROSS.  ON THURSDAY...BOTH ECMWF AND GFS
CLOSING OFF UPPER LOW WITH GFS OVER CENTRAL MISSOURI BY 00Z FRI
WHILE ECMWF JUST A BIT FASTER OVER EASTERN ILLINOIS.  WITH UPPER LOW
IN VICINITY...AND SOME INSTABILITY ALONG WITH LOW LEVEL RH...ADDED
LOW POPS FOR SHOWERS GENERALLY EASTERN THIRD OF CWA.  WITH COOLER
H850 MB TEMPS AND CLOUDS...HIGHS THURSDAY FROM THE LOWER 80S EAST TO
MID 80S WEST.  LOWS THURSDAY NIGHT FROM THE UPPER 50S NORTH CENTRAL
TO LOWER 60S SOUTHEAST COUNTIES.

FRIDAY AND SATURDAY...MODELS HAVE A MINOR RIDGE BUILDING OVER AREA
WITH DEPARTING UPPER LOW HEADED INTO OHIO VALLEY...AND LONG WAVE
TROUGH DEVELOPING OVER THE WEST.  HEIGHTS AND H850 MB TEMPS ON THE
RISE WITH LEE SIDE TROUGHING OVER THE HIGH PLAINS.  DRY FORECAST FOR
NOW WITH HIGHS FRIDAY IN THE MIDDLE 80S EAST TO UPPER 80S
WEST...HIGHS SATURDAY IN THE FROM THE MIDDLE 80S NORTHEAST CORNER TO
AROUND 90 SOUTHWEST.  WOULD GO A LITTLE WARMER ON TEMPS BUT MODELS
KEEPING LOW LEVEL FLOW MORE SOUTHEASTERLY AT THIS POINT.  THERE IS A
HINT OF AN EMBEDDED SHORTWAVE ON BOTH GFS AND ECMWF COMING OUT OF
SOUTHWEST FRIDAY NIGHT BUT LIFT IS MINIMAL AT THIS POINT AND DEEP
MOISTURE LACKING THUS DRY FORECAST.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WG/PF
Hazardous weather outlook, May 20, 3:29 PM CST, 8 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
429 PM CDT SAT MAY 20 2006

KSZ008>012-020>024-026-034>040-054>056-058-059-211100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
429 PM CDT SAT MAY 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS LATE TONIGHT ACROSS THE ENTIRE
AREA. THE BEST CHANCE FOR THUNDERSTORMS WILL BE ALONG AND SOUTH OF
THE KANSAS TURNPIKE. THE STRONGER THUNDERSTORMS TONIGHT MAY BE
CAPABLE OF PRODUCING SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

OVERNIGHT THUNDERSTORMS MAY LINGER INTO THE MORNING HOURS SUNDAY
WITH THE BETTER CHANCES GENERALLY ALONG AND SOUTH OF INTERSTATE 70.
BY THE LATE AFTERNOON HOURS THERE WILL BE ANOTHER CHANCE FOR
THUNDERSTORMS OVER THE AREA...CONTINUING INTO SUNDAY NIGHT. IF ANY
THUNDERSTORMS DEVELOP...THE STRONGER THUNDERSTORMS MAY PRODUCE
SOME SMALL HAIL AND GUSTY WINDS.

THUNDERSTORM CHANCES RETURN TO THE AREA TUESDAY INTO WEDNESDAY. IT
IS STILL TOO EARLY FOR DETAILS ON ANY SEVERE WEATHER POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED TONIGHT.

In the hours before

Special weather statement, May 20, 10:34 PM CST, 1 hour 33 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
1134 PM CDT SAT MAY 20 2006

KSZ058-059-210515-
ANDERSON-COFFEY-
1134 PM CDT SAT MAY 20 2006

THROUGH 1215 AM CDT...A THUNDERSTORM WILL MOVE SOUTHEAST AT 20 MPH
ACROSS PORTIONS OF COFFEY AND ANDERSON COUNTIES. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
PENNY SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME COMMUNITIES
THAT COULD BE AFFECTED INCLUDE
WESTPHALIA...HARRIS...KINCAID...COLONY AND GARNETT.
Special weather statement, May 20, 11:52 PM CST, 15 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
1252 AM CDT SUN MAY 21 2006

KSZ054>056-058-059-210630-
ANDERSON-COFFEY-FRANKLIN-LYON-OSAGE-
1252 AM CDT SUN MAY 21 2006

THROUGH 130 AM CDT...THUNDERSTORMS WILL MOVE EAST SOUTHEAST AT
15 MPH ACROSS PORTIONS OF OSAGE...LYON...FRANKLIN...COFFEY AND
ANDERSON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THESE STORMS ARE CAPABLE OF PRODUCING PEA SIZE HAIL AND VERY HEAVY
RAIN.

SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE EMPORIA...NEOSHO
RAPIDS...LEBO...MELVERN LAKE...GRIDLEY...JOHN REDMOND
RESERVOIR...BURLINGTON...WAVERLY...HARRIS...WESTPHALIA...KINCAID
...COLONY AND GARNETT. MOTORISTS ALONG THE KANSAS TURNPIKE
BETWEEN MILE MARKERS 123 AND 141 COULD ALSO BE AFFECTED. MOTORISTS
ALONG INTERSTATE 35 BETWEEN MILE MARKERS 128 AND 164 COULD ALSO BE
AFFECTED.

The radar

The Topeka radar (KTWX), 44 km away, was scanning. The volume nearest the first event began at 06:09 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 flash flood. Local standard time, as filed.

Hail, Lyon

When
May 21, 12:07 AM CST
Where
Lyon County, 4 mi SSE of Bushong
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.600, -96.217

Hail, Lyon

When
May 21, 12:12 AM CST
Where
Lyon County, 15 mi N of Emporia
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.617, -96.183

Flash Flood, Anderson

When
May 21, 1:00 AM CST to 2:30 AM CST
Where
Anderson County, Westphalia
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
38.214, -95.293 (the zone’s center; the record gives no point)

3 inches of rainfall in a short period of time caused streams to rise out of their banks in parts of the county. The intense rain brought up to six inches of fast flowing water across some rural roads.

Hail, Lyon

When
May 21, 2:00 AM CST
Where
Lyon County, 6 mi ESE of Admire
Measured
0.88 in hail
Reported by
COOP STATION
Coordinates
38.600, -96.000

Hail, Lyon

When
May 21, 3:05 AM CST
Where
Lyon County, Reading
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.517, -95.950

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5508020, 5508086, 5508651, 5508652, 5508653.